CASE HISTORY – August 2020

Poppers maculopathy

Authors: Anne Sulg, Kalev Nõupuu

Articles PDF Visible only to registered users

Abstract

Alcyl nitrites, also known as ‘poppers’, are used as recreational drugs (2-4). They were first used predominantly in homosexual communities but have now spread among younger and heterosexual people (2-4). In addition to being used for the effect of transient euphoria and arousal, they may be used to facilitate anal or vaginal intercourse (2, 4). Alkyl nitrites have been described as low risk substances, however, the incidence of reports on visual loss from the use of poppers, due to subfoveal damage of photoreceptors, has risen in the last decade (3). The reason why ‘poppers maculopathy’ has been described only in recent years, despite being abused for several decades, may be the advent of the OCT technology and the wider recognition of the condition by health care professionals (3). Currently there is no recognised treatment regime and visual prognosis is indefinite, chronic use may dispose to more severe and permanent photoreceptor damage (3, 4, 8). Clinicians should be familiar with the possible adverse effects of these agents, especially when interviewing patients with central visual disturbances (2).